Ask a doctor

Is Applying Retin-A Once a Night Too Much for the Skin?

I have heard that using Retin-A too often will eventually thin the skin.

Doctor Answers (3)

Retin A "Thickens" the Skin

+2

Retin A and other topical retinoids do not "thin" the skin but with long term use over 6 months the skin actually "thickens."   The stratum corneum becomes thinner but the epidermis becomes more acanthotic (thicker).  Most importantly for skin "thickness,"  collagen production can increase resulting in an increased dermal volume.  As always, I recommend consulting a board certified dermatologist so the appropriate skin care regimen can be prescribed and tailored to your specific needs.


Houston Dermatologist

Using Retin A every night is fine depending on skin irritation

+2

I usually advise my patients to start Retin A twice a week at night time and gradually build up to every night.  Retinoids are excellent for epidermal cell renewal and some reversal of sun damage, so regular use is encouranged, however, you don't want to irritate the skin too much by using it every night from the beginning.

Some people with very oily skin may tolerate Retin A nightly from the beginning and may even require a stronger and somewhat more irritating but more effective retinoid, Tazorac

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Best use of Retin A

+2

You are right, continuous use of Retin-A will thin your skin. That is why we recommend using Retin-A only in the non-summer months or 9 months out of the year to give your skin a break. Otherwise, Retin-A is excellent for reducing sun damage to the skin.

John H. Hunts MD, PhD
Eugene Oculoplastic Surgeon
5.0 out of 5 stars 1 review

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.